Tricyclic Toxicity – Key Points

Toxicidad por Tricíclicos (Vea en el sitio original del autor )

By Dr. Zach Adams, OSU EM PGY1 // Edited by Dr. Michael Barrie, OSU EM Assistant Professor

Pertinent to the previous post – I was working a shift at East the other day with Dr. Southerland and, low and behold, a TCA overdose came rolling through the doors. The patient had taken an unknown quantity of amitriptyline an hour before arrival. The patient was solemn but easily aroused. Vital signs showed sinus tachycardia with declining systolic BPs in the low 100s. Activated charcoal 1 g/kg was administered via an NGT (as the patient refused to drink the activated charcoal). Poison control was called and even though the QRS duration was less than 100 ms, we gave 2 mg/kg of sodium bicarb for the following:

ECG

The QRS duration was 86 and QTc 456, which had widened from 424. More specifically, she began to develop characteristic ECG findings in aVR:

  • Terminal R wave in aVR >3mm
  • R/S ratio of >0.7 in aVR

Other characteristic findings to look for:

  • QRS widening
    • >100 ms predictive of seizure
    • >160 ms predictive of ventricular dysrhythmias
  • Prolonged QT
  • Deep, slurred S wave in I/aVL

Prior to administration of the sodium bicarb, her systolic pressure had continued to drop but improved after giving it. She was subsequently admitted to the ICU and improved rapidly. She was discharged on hospital day 2.

Key points in management of TCA overdoses:

  • Close monitoring for CNS depression
    • Early intubation for declining GCS (some say <12)
    • Consider sodium bicarb before intubation to avoid acidosis
    • Hyperventilate with the addition of bicarb to maintain serum pH 7.5-7.55
  • Give sodium bicarb in bolus dosing at 1-2 mEq/kg for ECG changes:
    • Widened QRS
    • Terminal R wave in aVR
    • R/S ratio >0.7 in aVR
    • Prolonged QT
  • Ventricular dysrhythmias
    • Give the sodium bicarb!
      • If serum pH is >7.5 and still having trouble, you can consider 1.5 mg/kg lidocaine but only after having given your bicarb boluses and continue at a rate of 1-4 mg/min
      • Can also consider magnesium 1-2 grams IV
    • For sustained cardiac arrest, consider intralipid 1-1.5 mL/kg over 1 minute, rebolus every 3-5 minutes for a total of three doses
      • Can also do an initial intralipid bolus and infuse at 0.25-0.5 mL/kg per minute and continue the drip for an hour
    • Hypotension
      • Fluid boluses, and…bicarb
      • If persistent, norepinephrine or phenylephrine can be given to counteract alpha antagonism by the TCA
    • Seizures
      • Benzos – second line are barbituates
        • Some say avoid phenytoin because it also blocks Na channels
      • Bicarb – alkalinization of the serum can prevent further drug from crossing the BBB
    • Alkalinization of the serum
      • For all the above issues, alkalinization of the serum with initial sodium bicarb boluses described followed by a drip of D5W with 3 amps sodium bicarb at 1-2 x maintenance dosing for serum pH of 7.5-7.55 is prudent
    • Monitoring goals – either a-line with ABGs or q1h VBG
      • Hemodynamically stable
      • QRS <100
      • Sodium <150
      • pH 7.5
      • Close checks for hypokalemia and hypocalcemia

Other considerations – activated charcoal can be given if overdose within 2 hours of ingestion at 1 g/kg – pay attention to the patient’s mental status and ability to tolerate PO to prevent an aspiration event. Either drop an NGT if in doubt or intubate to protect the airway before giving it! When giving bicarb, titrate serum pH to 7.5-7.55 via boluses and drip as needed per above. This will require frequent blood gas monitoring – consider placing an arterial line. An initial 1-2 mEq/kg of sodium bicarb can be given and rebolused looking for QRS narrowing and a decrease in R wave amplitude in aVR. A drip can be started thereafter per above.

References:

  1. Tricyclic antidepressant poisoning. Accessed April 2016.
  2. Tricyclic antidepressant toxicity. http://lifeinthefastlane.com/toxicology-conundrum-022/. Accessed April 2016.
  3. emcrit.org. Podcast 98 – Cyclic (Tricyclic) Antidepressant Overdose.http://emcrit.org/podcasts/tricyclic-antidepressant-overdose/. Accessed April 2016.

Vea en el sitio original del autor

AMP EM

By Dr. Zach Adams, OSU EM PGY1 // Edited by Dr. Michael Barrie, OSU EM Assistant Professor

Pertinent to the previous post – I was working a shift at East the other day with Dr. Southerland and, low and behold, a TCA overdose came rolling through the doors. The patient had taken an unknown quantity of amitriptyline an hour before arrival. The patient was solemn but easily aroused. Vital signs showed sinus tachycardia with declining systolic BPs in the low 100s. Activated charcoal 1 g/kg was administered via an NGT (as the patient refused to drink the activated charcoal). Poison control was called and even though the QRS duration was less than 100 ms, we gave 2 mg/kg of sodium bicarb for the following:

Ver la entrada original 508 palabras más

Anuncios

Responder

Introduce tus datos o haz clic en un icono para iniciar sesión:

Logo de WordPress.com

Estás comentando usando tu cuenta de WordPress.com. Cerrar sesión / Cambiar )

Imagen de Twitter

Estás comentando usando tu cuenta de Twitter. Cerrar sesión / Cambiar )

Foto de Facebook

Estás comentando usando tu cuenta de Facebook. Cerrar sesión / Cambiar )

Google+ photo

Estás comentando usando tu cuenta de Google+. Cerrar sesión / Cambiar )

Conectando a %s